Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#235888] of Robert Calderbank

Papers Published

  1. Lee, J-W; Chiang, M; Calderbank, AR, Utility-optimal random-access control, Ieee Transactions on Wireless Communications, vol. 6 no. 7 (2007), pp. 2741-2750, ISSN 1536-1276 [doi]
    (last updated on 2018/12/16)

    This paper designs medium access control (MAC) protocols for wireless networks through the network utility maximization (NUM) framework. A network-wide utility maximization problem is formulated, using a collision/persistenceprobabilistic model and aligning selfish utility with total social welfare. By adjusting the parameters in the utility objective functions of the NUM problem, we can also control the tradeoff between efficiency and fairness of radio resource allocation. We develop two distributed algorithms to solve the utility-optimal random-access control problem, which lead to random access protocols that have slightly more message passing overhead than the current exponential-backoff protocols, but significant potential for efficiency and fairness improvement. We provide readily-verifiable sufficient conditions under which convergence of the proposed algorithms to a global optimality of network utility can be guaranteed, and numerical experiments that illustrate the value of the NUM approach to the complexity-performance tradeoff in MAC design. © 2007 IEEE.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320